Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Wakefield, VA

April 15, 2002Isle of Wight County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 15, 2002, 6:25 PM EDT for Isle of Wight County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2002, 6:25 PM EDT (22:25 UTC)
Expired
Apr 15, 2002, 6:55 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 28 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:45 PM EDTHail 1Isle Of Wight, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 152225
SVRAKQ
VAC093-152255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
623 PM EDT MON APR 15 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 655 PM EDT

* AT 623 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE   
THUNDERSTORM NORTH OF ISLE OF WIGHT COURTHOUSE...MOVING SOUTHEAST AT 
20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
ISLE OF WIGHT AT 630 PM.

AT 623 PM LOCAL LAW ENFORCEMENT REPORTED DIME SIZE HAIL NORTH OF 
ISLE OF WIGHT COURTHOUSE ON RTE 258.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

$$

CULLEN
&&
LAT...LON 3698 7682 3685 7666 3683 7662 3725 7651
          3696 7659

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:50 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 15, 3:50 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
350 PM EDT MON APR 15 2002

LATEST REFLECTIVITY COMPOSITES SHOW SOME ISOLATED SHOWER AND TSTM
ACTIVITY THAT FORMED ALONG A COUPLE OF OUTFLOW BOUNDARIES LAID DOWN
BY THIS MORNINGS CONVECTION. AMS UNSTABLE...WITH LAPS SOUNDINGS
SHOWING 1800 CAPE...BUT VERY LITTLE SHEAR WITH SREH 18 NEAR
PENINSULA CELL. EXPECT THESE ISOLD PULSE SHOWERS AND STORMS TO
DISSIPATE AFTER SUNSET. THERE IS A WEAK SHORTWAVE IN NW FLOW THAT
SKIRTS NRN ZONES TONIGHT...BUT NOTHING GOING ON PRECIP WISE WITH
THIS FEATURE NOW...AND DONT THINK IT IS DYNAMIC ENUF TO TRIGGER
ANYTHING TONIGHT.

500 HEIGHTS INCREASE TOMORROW AS EVEN WARMER AIR ADVECTS IN AT LOW
LEVELS FROM THE W. THINK UPPER 80S A GOOD BET OVER MOST OF THE CWA
AWAY FROM THE WATER TOMORROW AND WEDNESDAY...AND WOULDNT BE
SURPRISED TO SEE SOME LOWER 90S AT WARMER SPOTS. MAY APPROACH
RECORDS TOMORROW...BUT AT THIS POINT THINK WILL COME UP JUST SHY.
AS ALWAYS...CANT RULE OUT ISOLATED ACTIVITY TUE AND WED...BUT
BUILDING HEIGHTS...AND WARMING ALFT...AS WELL AS LACK OF ANY
TRIGGER...MAKES THIS LESS LIKELY...ALTHOUGH A LITTLE BIT OF A LEE
TROF COULD FOCUS A FEW CELLS ACROSS THE PIEDMONT. WILL LEAVE OUT ANY
MENTION OF CONVECTION AT THIS POINT FOR TUE AND WED...GIVEN THE
ISOLATED NATURE OF IT...WITH 90+ PERCENT OF AREAS REMAINING DRY.

ANOTHER WEAK UPPER TROF CROSSES THE REGION LATE WED AND WED
NIGHT...SOMEWHAT SIMILAR TO THE SYSTEM THAT CROSSED THE REGION LAST
NIGHT. FOR THIS REASON...WILL CONTINUE WITH RAIN CHCS WED NIGHT.
BACK DOOR FRONT APPROACHES AREA FROM N LATE THU...LIKELY COOLING
DOWN AT LEAST NE ZONES ON FRIDAY...AS WINDS BECOME ELY THERE. NEXT
FROPA FORECAST TO BE LATE SATURDAY...WITH MRF...AND ECMWF BOTH
STALLING THE E/W ORIENTED FRONT ACROSS THE MID ATLANTIC...WITH A
FRONTAL WAVE RIDING EAST ACRCOSS THE REGION IN THE SUN/MON TIME
FRAME. OF COURSE...TOO EARLY TO MAKE DEFINITE JUDGEMENTS ON
TIMING...OR EVEN PLACEMENT OF STALLED FRONT...BUT WILL GO AHEAD AND
FORECAST PRECIP CHCS IN THE SAT AFTERNOON THROUGH MON TIME FRAME.

MARINE...NO FLAGS.

FCSTID = 18
SBY   60  86  62  87 /  10  10  10  20
OXB   58  83  60  81 /  10  10  10  20
ECG   62  87  64  88 /  20  10  10  20
ORF   62  87  64  88 /  20  10  10  20
PHF   62  87  64  88 /  20  10  10  20
AKQ   61  88  62  89 /  20  10  10  20
RIC   61  88  62  89 /  20  10  10  20
FVX   61  88  62  89 /  20  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY

In the hours before

Special weather statement, Apr 15, 5:05 PM EDT, 1 hour 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT MON APR 15 2002

...UNSEASONABLE WARMTH COMES EARLY TO THE MIDDLE ATLANTIC REGION...

A STRONG BERMUDA HIGH PRESSURE SYSTEM CENTERED OFF THE ATLANTIC
SEABOARD...WILL PUMP A WARM SOUTHWESTERLY FLOW OF AIR ACROSS THE
MIDDLE ATLANTIC REGION...THROUGH MIDWEEK. HIGH TEMPERATURES...WILL
REACH INTO THE UPPER 80S...IN MOST LOCATIONS AWAY FROM THE COAST ON
BOTH TUESDAY AND WEDNESDAY...WITH A FEW LOCATIONS TOPPING THE 90
DEGREE MARK...FOR THE FIRST TIME THIS YEAR. NORMAL HIGH TEMPERATURES
FOR THIS TIME OF YEAR ARE IN THE UPPER 60S.

A COOL BREEZE OFF THE WATER...WILL KEEP TEMPERATURES IN THE 60S AND
70S RIGHT ALONG THE SHORELINE.

THESE HIGH TEMPERATURES WILL APPROACH...BUT PROBABLY NOT REACH
RECORD LEVELS. HERE ARE THE RECORD HIGHS FOR A FEW LOCATIONS OVER
THE NEXT FEW DAYS...

RICHMOND FOR APRIL 16...93 DEGREES...AND FOR APRIL 17...96 DEGREES.
NORFOLK FOR APRIL 16...91 DEGREES...AND FOR APRIL 17...90 DEGREES.

A WEAK FRONTAL SYSTEM WILL DROP INTO THE REGION LATE WEDNESDAY...AND
BRING SLIGHTLY COOLER READINGS. HIGH TEMPERATURES WILL STILL BE WELL
ABOVE NORMAL FOR THE END OF THE WEEK...MAINLY IN THE MIDDLE 70S TO
MIDDLE 80S.

EFFECTS OF HEAT AND HUMIDITY CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC
BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND
TIME IN AIR CONDITIONED FACILITIES.

CULLEN

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.